Lightning, Teton
- When
- June 22, 3:37 PM MST
- Where
- Teton County, 3 mi W of Moran
- Injuries
- 5 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 43.935, -110.590 (the zone’s center; the record gives no point)
A boat was hit by lightning. The lightning blasted a hole in the boat floor.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A boat was hit by lightning. The lightning blasted a hole in the boat floor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 22, 1:15 PM MST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 215 PM MDT SAT JUN 22 2002 SAT IMAGERY SHOWING UPPER LOW SPINNING OVER FAR EASTERN IDAHO...WITH MAIN SHORTWAVE EXITING NORTHERN WYOMING PRODUCING CONVECTION IN CENTRAL MONTANA. OTHER WEAKER WAVES ROTATING AROUND THE LOW PRODUCING NUMEROUS...THOU WEAK CONVECTION. CONVECTION DURING THE LATE MORNING PRODUCED STRONG OUTFLOW WITH GUSTS NEARLY 50KTS AT BEAVER RIM. SURFACE LOWS OVER NORTHEAST WYOMING AND OVER UTAH WITH HIGH PRESSURE OVER YNP WITH A MESO-RIDGE EXTENDING DOWN THROUGH THE UPPER GREEN AND SWEETWATER COUNTY. GREATEST INSTABILITY OVER NORTHERN WYOMING...WITH JOHNSON COUNTY HAVING THE BEST. NORTHERN ZONES TO HAVE BEST POPS WITH 20S TO 30S SOUTHERN ZONES. LOW TO WEAKEN WITH THE FLOW FLATTENING OVER NIGHT AS THE WAVE HEADS NORTHEAST OVER SOUTHERN MONTANA. LOW SCATTERED IN THE EAST AND MOUNTAIN ZONES AND ISOLATED POPS ELSEWHERE TO BE MENTIONED. WEAK SHORTWAVES IN THE FLOW BEHIND THE UPPER LOW WILL MOVE INTO THE WEST AND CENTRAL SUNDAY AFTERNOON. FLOW VEERS WEST OVER THE CWFA BY SUNDAY AS LOW HEADS OFF EAST. LARGE SCALE RIDGE BUILDS IN MONDAY LASTING THROUGH THE UPCOMING WEEK. WITH WEAK SHORTWAVES RIDING OVER IT...CANT RULE OUT ISOLATED CONVECTION ANYWHERE DURING THE EXTENDED. .RIW...NONE. TWB
WYZ001-002-004-005-026>028-230100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1055 AM MDT SAT JUN 22 2002 THE SEVERE WEATHER POTENTIAL IN NORTHERN WYOMING WILL BE SLIGHT THIS AFTERNOON AND EARLY EVENING. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. DISCUSSION...A LOW PRESSURE SYSTEM OVER NORTHERN UTAH AND EASTERN IDAHO...WILL MOVE NORTHEAST ACROSS WESTERN AND NORTHERN WYOMING TODAY AND THIS EVENING. AS A RESULT...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP. A FEW STORMS MAY BECOME SEVERE ACROSS NORTHERN WYOMING...WITH THE MAIN THREAT FROM THE STORMS BEING LARGE HAIL AND STRONG WIND GUSTS. HAIL UP TO ONE INCH IN DIAMETER...AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE WITH THE THUNDERSTORMS. THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL WYOMING. JOHNSON...BIG HORN AND PARK...INCLUDING YELLOWSTONE NATIONAL PARK. WCJIN-WYNE-WYNW TWB
The Pocatello radar (KSFX), 193 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301668.